Tornadoes · United States · Indiana · 2017
EF1 tornado, South Washington to Cannelburg, Indiana, March 1, 2017
From South Washington to Cannelburg, this EF1 tornado ran 0.0 miles across Daviess County on March 1, 2017, touching down at 5:10 AM EST and reaching 30 yards wide. It killed nobody, and did $35,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 1, 2017
- Touchdown
- 5:10 AM EST (10:10 UTC)
- Lifted
- 5:11 AM EST (10:11 UTC)
- On the ground
- 1 minutes
- Path length
- 0.0 miles (0.1 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- County
- Daviess County
- Touchdown point
- 38.644, -87.001
- Lift-off point
- 38.645, -87.001
- Record number
- 1703010410-01
The damage survey
10 damage points were recorded along this path by NWS IND and NWS LMK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 125 mph.
- Double Garage Doors Blown in, Exterior walls of Gargage Collasped and blown out.
- Swath of Large trees had trunks snapped at elevated heights. 2 trees uprooted.
- Collasped Metal Power Line tower. Tower was a two-legged base.
- Unattached Garage Lifted off foundation and moved. Garage doors blown in. Garage may not have been bolted to the foundation.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A low pressure system brought very warm and unstable air for late February and early March to central Indiana. The result was severe thunderstorms and 7 tornadoes from the 28th of February to March 1st. A surface frontal system interacted with an unstable and high shear environment to produce the severe weather.
The parent storm was moving southeast at 60 mph through southwest Daviess County, with a brief spin-up occurring along the line. This EF-2 tornado, with winds of approximately 113 mph, did damage that included walls blown out of a garage that was attached to a home, along with the destruction of a pole barn.
This EF-2 tornado was on the ground intermittently throughout the 1.52 mile path. The maximum wind associated with this tornado was approximately 125 mph. Early on, a swath of trees were snapped at elevated heights. Later, two very large trees were snapped and a metal power line truss collapsed.
This EF-1 tornado, with winds estimated at 110 mph, produced damage at this location that included moving an unattached, not anchored garage off it's foundation a few feet. Also, a camper was lifted and blown approximately 30 yards, hitting the house and then destroyed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:00 UTC | 14:14 UTC | Flash Flood Watch | IND |
| 02:30 UTC | 10:00 UTC | Tornado Watch | IND |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 05:42 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Mar 1, 3:20 AM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Mar 1, 3:20 AM EST, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 320 AM EST Wed Mar 1 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 220 AM EST Wed Mar 01 2017 Severe thunderstorm threat will remain through noon today. Then, a strong cold front will move through the area and bring colder temperatures to the area. Northern locales could see a brief mix of rain to snow this evening, before an upper system to the eastern Great Lakes. After that, a clipper systems could bring rain or snow showers to all or parts of the area Thursday afternoon and night and again Friday night. Meanwhile, warmer and dry weather is expected the rest of the weekend with the next chance of showers early next week as another low pressure system approaches from the west. && .NEAR TERM /Today and Tonight/... Issued at 220 AM EST Wed Mar 01 2017 Main focus continues to be on the severe threat through late morning. Tornado Watches 48 and 49 remain in effect for Indianapolis and south through 5 am and north of Indianapolis through 7 am. Latest radar trends and High Resolution Rapid Refresh reflectivity progs suggest the squall line will reach Indianapolis and Terre Haute around 10z and our far southern tier around 12z. All types of severe are still on the table, although instability was really dropping off, lending low confidence in widespread damage. The front should move through 12z-17z which should put an end to the thunder threat in general. Although, trailing upper trough could generate a few showers, especially north. Could even see a few flakes of snow briefly mix in far north during the evening before the precipitation ends with the exiting trough. Temperatures will plummet late this afternoon and tonight in the wake of the cold front, a twisted irony to the first day of meteorological Spring. Overnight in the upper 20s and lower 30s per conshort look good. && .SHORT TERM /Thursday through Friday night/... Issued at 220 AM EST Wed Mar 01 2017 Main focus for the short term will be on timing of a pair of Alberta clippers that are headed our way. Deterministic models in good agreement that the first of these will move across Thursday night and bring precipitation chances to northern parts of the forecast area Thursday afternoon and the rest of the forecast area by Thursday evening. After another brief break, another clipper will bring precipitation chances in Friday night. The first one should start off as rain and mix with or change to snow Thursday night from north to south. The second, looks like snow for entire event. Either way, looks like either way any accumulation would be minor. Superblend below normal temperatures look good based on low level thermals and expected. Friday looks to be the coldest day with highs only in the mid 30s to lower 40s. && .LONG TERM /Saturday through Tuesday Night/... Issued at 256 AM EST Wed Mar 1 2017 The above normal temperatures will return on Saturday and persist for the duration of the extended period. Highs will climb back into the 60s with lows generally in the 40s. Meanwhile, dry conditions will prevail on Saturday and Sunday, but latest Superblend initialization has increasing pops by Sunday night as the next system enters the Upper Midwest. Rain chances will only increase further on Monday as moisture is drawn in ahead of the aforementioned system. As of now, there is no mention of thunder in the forecast, but this will continue to be monitored. Rain will taper off from west to east on Monday night with most of the forecast area dry by Tuesday morning. && .AVIATION /Discussion for the 010900Z IND TAF Update/... Issued at 320 AM EST Wed Mar 01 2017 Squall line is closing in and should move through 09z-10z with gusts to 45 knots or less per latest trends. Previous discussion follows... Issued at 1226 AM EST Wed Mar 01 2017 Potential for severe weather continues overnight. One and possibly two squall lines, will move over the terminals overnight per radar trends and the HRRR reflectivity progs. So have tempo IFR conditions in thunderstorms with hail and gusts to near 50 knots through 12z. Then, cold front should move through 12z-14z. After that, kept VCSH in for a several hours with the trailing upper trough still to the west. Ceilings should be borderline MVFR and VFR through the remainder of the TAF period. Confidence in exact timing related to thunderstorms is low but in trends is moderate or better. Winds will shift from southwest to west behind lines and the cold front and gust to 30 knots at times. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 PM EST this afternoon for INZ067>072. && SYNOPSIS...MK NEAR TERM...MK SHORT TERM...MK LONG TERM....TDUD AVIATION...MK
Hazardous weather outlook, Feb 28, 4:53 PM EST, 12 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 453 PM EST Tue Feb 28 2017 INZ028>030-035>039-043>048-051>057-060>065-067>072-012200- Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-Tipton-Hamilton- Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen- Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Crawfordsville, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 453 PM EST Tue Feb 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Moderate risk for severe weather. Hazards: Tornadoes...Large Hail...Damaging winds...and heavy rain causing flooding. Timing: Severe storms are possible any time tonight, but the highest threat will be from 10 PM through the nighttime hours. Discussion: A frontal system will bring showers and thunderstorms to central Indiana tonight. Some of the storms will be severe, with all types of severe weather possible. The potential exists for multiple waves of severe weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: There is a Slight Risk of severe weather for the southeast half of central Indiana on Wednesday morning. Damaging winds, large hail, and isolated tornadoes are possible along with cloud to ground lightning and brief heavy rain. Discussion: Severe weather will likely be ongoing at daybreak Wednesday as a cold front move east across the area. The severe threat will diminish across central Indiana by late morning. A clipper system will move through Thursday night bringing rain and snow showers to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening through Wednesday morning. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-031-040>042-049-012200- Carroll-Howard-Madison-Delaware-Randolph-Henry- Including the cities of Kokomo, Anderson, and Muncie 453 PM EST Tue Feb 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Enhanced Risk for severe weather. Hazards: Damaging winds...tornadoes...large hail...and heavy rain. Timing: Severe storms are possible mainly after 10 PM and then through the night. Discussion: A frontal system will bring showers and thunderstorms to central Indiana tonight. Some of the storms will be severe, with all types of severe weather possible. The potential exists for multiple waves of severe weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: There is a Slight Risk of severe weather for the southeast half of central Indiana on Wednesday morning. Damaging winds, large hail, and isolated tornadoes are possible along with cloud to ground lightning and brief heavy rain. Discussion: Severe weather will likely be ongoing at daybreak Wednesday as a cold front move east across the area. The severe threat will diminish across central Indiana by late morning. A clipper system will move through Thursday night bringing rain and snow showers to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this evening through Wednesday morning.. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Mar 1, 2:14 AM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
214 AM EST WED MAR 1 2017
INZ029-030-036-010745-
Montgomery-Clinton-Tippecanoe-
214 AM EST WED MAR 1 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TIPPECANOE...
SOUTHWESTERN CLINTON AND NORTHERN MONTGOMERY COUNTIES...
At 213 AM EST, a strong thunderstorm was located 13 miles northwest
of Crawfordsville, moving east at 60 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lafayette, Crawfordsville, Shadeland, Mulberry, Darlington, Linden,
Colfax, Clarks Hill, New Richmond and Wingate.
This includes the following highways...
Interstate 65 between mile markers 155 and 167.
Interstate 74 between mile markers 30 and 39.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4036 8655 4018 8663 4018 8670 4004 8669
4001 8671 4013 8709 4026 8709 4037 8707
TIME...MOT...LOC 0713Z 278DEG 51KT 4022 8700
TDUDLocal storm report, Mar 1, 2:30 AM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM TSTM WND GST 2 SW LAFAYETTE 40.41N 86.94W
03/01/2017 M49 MPH TIPPECANOE IN ASOS
&&
BHHLocal storm report, Mar 1, 2:35 AM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
235 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 AM HAIL BATTLE GROUND 40.51N 86.84W
03/01/2017 E0.50 INCH TIPPECANOE IN TRAINED SPOTTER
&&
BHHLocal storm report, Mar 1, 2:44 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
244 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM TSTM WND DMG SEYMOUR 38.96N 85.89W
03/01/2017 JACKSON IN BROADCAST MEDIA
UTILITY LINES DOWN AND POWER STATION ON FIRE AT 9TH AND
NORTH OBRIEN... REPORT AND PHOTO RECEIVED FROM VIEWER BY
TV STATION THEN RELAYED TO NWS. TIME ESTIMATED.
&&
BHHSpecial weather statement, Mar 1, 2:46 AM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
246 AM EST WED MAR 1 2017
INZ030-037>039-010815-
Clinton-Tipton-Boone-Hamilton-
246 AM EST WED MAR 1 2017
...A STRONG THUNDERSTORM WILL AFFECT CLINTON...BOONE...HAMILTON AND
TIPTON COUNTIES...
At 245 AM EST, a strong thunderstorm was located 9 miles east of
Frankfort, moving east at 55 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Frankfort, Noblesville, Lebanon, Tipton, Windfall City, Westfield,
Cicero, Sheridan, Arcadia, Thorntown, Kirklin, Atlanta, Sharpsville,
Michigantown, Kempton, Ulen, Morse Reservoir and Windfall.
This includes Interstate 65 between mile markers 137 and 154.
LAT...LON 4005 8587 4000 8669 4003 8670 4040 8653
4040 8631 4039 8631 4039 8628 4037 8628
4037 8624 4040 8624 4040 8586
TIME...MOT...LOC 0745Z 271DEG 61KT 4026 8634
DRTSpecial weather statement, Mar 1, 2:53 AM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
253 AM EST WED MAR 1 2017
INZ036-037-044>046-051>054-010830-
Owen-Clay-Montgomery-Morgan-Putnam-Hendricks-Boone-Parke-Vigo-
253 AM EST WED MAR 1 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN VIGO...MORGAN...
HENDRICKS...CLAY...SOUTHEASTERN PARKE...NORTHERN OWEN...SOUTHERN
BOONE...SOUTHEASTERN MONTGOMERY AND PUTNAM COUNTIES...
At 253 AM EST, a strong thunderstorm was located near Brazil, or 7
miles east of Terre Haute, moving east at 55 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Terre Haute, Plainfield, Brownsburg, Zionsville, Martinsville,
Greencastle, Mooresville, Danville, Brazil, Avon, Pittsboro,
Whitestown, Cloverdale, Brooklyn, Prairie Creek, Monrovia,
Seelyville, Clayton, Jamestown and Roachdale.
This includes the following highways...
Interstate 65 between mile markers 128 and 136.
Interstate 70 between mile markers 9 and 68.
Interstate 74 between mile markers 47 and 69.
LAT...LON 4000 8668 4003 8624 3993 8625 3992 8633
3977 8633 3936 8637 3934 8663 3936 8665
3934 8666 3926 8760
TIME...MOT...LOC 0753Z 271DEG 61KT 3951 8725
DRTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
10.2 hours before the tornado, 217 km from the path. March 1, 2017.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -73 J/kg
- Surface CAPE
- 1103 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.7
- 0-3 km lapse rate
- 6.5 K/km
Lincoln, IL (KILX), 12:00Z
1.8 hours after it, 217 km from the path. March 1, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -93396 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The radar
The Evansville,IN radar (KVWX), 76 km away, was scanning. The volume nearest the touchdown began at 10:09 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 10:00 UTC | TORNADO | 1 W Montgomery | Daviess, IN | EF1 TORNADO BRIEFLY TOUCHED DOWN SNAPPING A SWATH OF TREES AT MID TRUNK. |
| 10:05 UTC | TORNADO | 1 Sse Montgomery | Daviess, IN | EF2 TORNADO SNAPPED TWO LARGE TREES AND DESTROYED AN ELECTRICAL POWER LINE TRUSS. |
| 10:10 UTC | TSTM WND DMG | 4 S Washington | Daviess, IN | SCHOOL PORTABLE BUILDING BLOWN OFF FOUNDATION... TRAILER DAMAGED NEAR E 400S. |
| 10:10 UTC | TSTM WND DMG | Washington | Daviess, IN | POWER TRANSMISSION TOWER DOWN... SOUTH OF MONTGOMERY... ALONG OLD US 50. TIME ESTIMATED. |
| 10:10 UTC | TSTM WND DMG | Washington | Daviess, IN | STORAGE SHED BLOWN OVER. TREES DOWN. POWER OUT. TIME ESTIMATED |
| 10:10 UTC | TORNADO | 1 Se Montgomery | Daviess, IN | EF1 TORNADO LIFTED AN UNNATACHED GARAGE...NOT ANCHORED...LIIFTED OFF ITS FOUNDATION AND MOVED APPROXIMATETLY 10 YARDS. A CAMPER WAS ALSO LIFTED AN BLOWN APPROXIMATELY 30 YARDS TO DESTRUCTION. |
| 10:20 UTC | TSTM WND DMG | 5 Se Shoals | Martin, IN | *** 1 INJ *** LARGE TREE FELL ON HOME. 1 PERSON WITH NON LIFE THREATENING INJURIES. TIME AND LOCATION ESTIMATED. |
| 10:28 UTC | TSTM WND DMG | 2 N Holland | Dubois, IN | LARGE TREES BLOWN DOWN AND SNAPPED. ALL FACING EAST. |
| 10:30 UTC | TSTM WND DMG | 2 E Mitchell | Lawrence, IN | *** 1 INJ *** 5 TURKEY BARNS DESTROYED... 2 MOBILE HOMES DAMAGED... NEAR SPRING MILL STATE PARK... TIME ESTIMATED. |
| 10:30 UTC | TSTM WND DMG | Bedford | Lawrence, IN | EMERGENCY MANAGER REPORTS TREES DOWN THROUGH THE COUNTY. TIME ESTIMATED. |
| 10:32 UTC | TSTM WND GST 61 | 2 N Johnsburg | Dubois, IN | . |
| 10:37 UTC | TORNADO | 5 Se Spring Mill State | Lawrence, IN | EF-2 TORNADO CONFIRMED. TORNADO TOUCHED DOWN SOUTHEAST OF MITCHELL AND DAMAGED OR DESTROYED SOME OUTBUILDINGS. ESTIMATED PEAK WIND OF 130MPH WITH A PATH LENGTH OF 0.58 MILES AND A MAX WIDTH OF 25 YARDS. TORNADO CONTINUED |
| 10:38 UTC | TSTM WND DMG | 1 Nw Leipsic | Orange, IN | STRAIGHT-LINE WINDS DESTROYED AN OUTBUILDING ABOUT 0.5 MILES NW OF LEIPSIC, SCATTERING DEBRIS INTO THE COMMUNITY THAT DAMAGED SEVERAL HOMES. A MICROBURST TORE PART OF THE ROOF OFF ONE HOME, FANNING DEBRIS OUT TO THE EAST |
| 10:38 UTC | TORNADO | 2 Nw Saltillo | Orange, IN | *** 1 INJ *** THIS IS AN EXTENSION OF THE LAWRENCE COUNTY EF-2 TORNADO THAT BRIEFLY CROSSED INTO ORANGE COUNTY BEFORE LIFTING. THE TORNADO PRODUCED EF-1 LEVEL DAMAGE IN ORANGE COUNTY, DESTROYING TWO MOBILE HOMES. ONE MOB |
| 10:40 UTC | TSTM WND DMG | 2 Wnw Chambersburg | Orange, IN | AN NWS STORM SURVEY IN CONJUNCTION WITH ORANGE COUNTY EMERGENCY MANAGEMENT CONCLUDED THAT STRAIGHT LINE WINDS IMPACTED A NEARLY 2 MILE STRETCH ALONG US 150 SE OF PAOLI, IN. SPORADIC TREE DAMAGE WAS NOTED ACROSS THE COUNT |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of March 1, 2017
38 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 1 | 12:30 AM CST | EF0 | Dallas, MO | 1.0 | 100 | $25,000 | ||
| March 1 | 12:35 AM CST | EF1 | Butler, KY | 0.8 | 90 | $50,000 | ||
| March 1 | 1:29 AM CST | EF1 | Johnson, AR | 0.1 | 200 | $20,000 | ||
| March 1 | 2:31 AM EST | EF0 | Highland, OH | 6.9 | 250 | $30,000 | ||
| March 1 | 2:40 AM EST | EF0 | Highland, OH | 4.5 | 100 | $10,000 | ||
| March 1 | 2:16 AM CST | EF1 | Conway, AR | 1.0 | 250 | $30,000 | ||
| March 1 | 2:18 AM CST | EF0 | Conway, AR | 1.1 | 50 | $40,000 | ||
| March 1 | 2:33 AM CST | EF1 | Cleburne, AR | 3.9 | 250 | $20,000 | ||
| March 1 | 3:38 AM EST | EF1 | Clermont, OH | 6.4 | 150 | $400,000 | ||
| March 1 | 3:13 AM CST | EF1 | Jackson, AR | 4.2 | 200 | $30,000 | ||
| March 1 | 3:20 AM CST | EF1 | Jackson, AR | 1.6 | 125 | $100,000 | ||
| March 1 | 5:00 AM EST | EF2 | Daviess, IN | 0.1 | 30 | $40,000 | ||
| March 1 | 5:05 AM EST | EF2 | Daviess, IN | 1.5 | 30 | $65,000 | ||
| March 1 | 4:08 AM CST | EF0 | Jackson, IL | 4.1 | 25 | $2,000 | ||
| March 1 | 5:30 AM EST | EF1 | Lawrence, IN | 0.2 | 40 | $22,000 | ||
| March 1 | 5:37 AM EST | EF2 | Lawrence, IN | 0.7 | 25 | 1 | $175,000 | |
| March 1 | 4:40 AM CST | EF1 | Mississippi, MO | 15.2 | 200 | $400,000 | ||
| March 1 | 5:41 AM EST | EF1 | Washington, IN | 5.8 | 100 | $150,000 | ||
| March 1 | 5:45 AM EST | EF2 | Jackson, IN | 0.3 | 50 | $45,000 | ||
| March 1 | 4:51 AM CST | EF0 | Dyer, TN | 3.7 | 50 | $50,000 | ||
| March 1 | 6:04 AM EST | EF1 | Clark, IN | 0.3 | 20 | $200,000 | ||
| March 1 | 6:05 AM EST | EF1 | Scott, IN | 2.1 | 125 | 10 | $250,000 | |
| March 1 | 5:25 AM CST | EF2 | Graves, KY | 1.6 | 200 | $170,000 | ||
| March 1 | 6:36 AM EST | EF1 | Henry, KY | 1.1 | 200 | $100,000 | ||
| March 1 | 7:03 AM EST | EF0 | Hamilton, OH | 1.1 | 350 | $250,000 | ||
| March 1 | 7:39 AM EST | EF1 | Highland, OH | 2.2 | 150 | $50,000 | ||
| March 1 | 6:57 AM CST | EF1 | Logan, KY | 1.6 | 75 | $100,000 | ||
| March 1 | 7:00 AM CST | EF1 | Williamson, TN | 10.5 | 250 | $7.3 million | ||
| March 1 | 8:16 AM EST | EF1 | Pike, OH | 0.6 | 125 | $30,000 | ||
| March 1 | 7:17 AM CST | EF0 | Davidson, TN | 3.1 | 100 | $55,000 | ||
| March 1 | 7:24 AM CST | EF1 | Warren, KY | 2.6 | 125 | $250,000 | ||
| March 1 | 7:37 AM CST | EF0 | Wilson, TN | 3.3 | 100 | $15,000 | ||
| March 1 | 7:40 AM CST | EF1 | Wilson, TN | 7.2 | 200 | $110,000 | ||
| March 1 | 7:51 AM CST | EF1 | Smith, TN | 3.9 | 200 | $40,000 | ||
| March 1 | 8:04 AM CST | EF1 | Putnam, TN | 7.6 | 150 | $25,000 | ||
| March 1 | 9:07 AM EST | EF1 | Meigs, OH | 0.1 | 300 | $80,000 | ||
| March 1 | 8:35 AM CST | EF1 | Putnam, TN | 0.1 | 90 | $10,000 | ||
| March 1 | 4:27 PM EST | EF1 | Murray, GA | 2.9 | 150 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.